Iowa, 2012

Excessive Heat and Heat in Iowa, July 3 to 7, 2012

July 3 to 7, 2012 · NWS OAX · 8 events in 8 counties and zones

A large stagnant upper level high pressure system brought a period of prolonged hot temperatures to eastern Nebraska and southwest Iowa surrounding the July 4th Holiday. Afternoon highs reached the upper 90s to around 105 during this period and dew point temperatures in the 60s to lower 70s produced heat index values that consistently rose into the 103 to 110 degree range each afternoon and…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large stagnant upper level high pressure system brought a period of prolonged hot temperatures to eastern Nebraska and southwest Iowa surrounding the July 4th Holiday. Afternoon highs reached the upper 90s to around 105 during this period and dew point temperatures in the 60s to lower 70s produced heat index values that consistently rose into the 103 to 110 degree range each afternoon and early evening. Nighttime lows in the 70s to near 80 provided little relief to the region. The area from Council Bluffs southward generally had the higher heat index values during this time consistently reaching 105 to 110 degrees each afternoon from the 3rd through the 6th. The four southwest Iowa counties south of Pottawattamie county continued with the excessive heat values on the 7th as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 11:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 3, 11:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 PM CDT TUE JUL 3 2012

.AVIATION...

18Z TAFS FOR KOFK...KOMA AND KLNK.

VFR CONDITIONS WILL PREVAIL AT THREE TAF SITES THROUGH THE PERIOD.

MILLER

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT TUE JUL 3 2012/

DISCUSSION...

HOT TEMPERATURES WILL CONTINUE TO BE THE MAIN FORECAST CONCERN
IN THE SHORT TERM.

UPPER LEVEL HIGH PRESSURE REMAINS IN PLACE OVER THE LOWER
MISSOURI VALLEY THROUGH FRIDAY. MODELS ARE IN GENERAL AGREEMENT IN
BRINGING A COLD FRONT INTO PARTS OF NORTHERN NEBRASKA AND EASTERN
SOUTH DAKOTA LATE WEDNESDAY AFTERNOON WITH THE FRONT BECOMING
STATIONARY ALONG THE NORTHEAST NEBRASKA BORDER WEDNESDAY NIGHT
INTO THURSDAY NIGHT. ALTHOUGH MOST OF THE AREA WILL REMAIN HOT AND
RAIN FREE...NORTHEAST BORDER AREA WILL HAVE SOME POTENTIAL FOR
SHOWERS AND THUNDERSTORMS WITH THE BOUNDARY IN THE AREA THERE.

A HEAT ADVISORY WILL BE ISSUED FOR EASTERN PARTS OF THE CWA TODAY
WITH DAY TO DAY MONITORING FOR ANY ADDITIONAL HEADLINES IN LATER
PERIODS. TEMPERATURES ARE EXPECTED TO APPROACH OR EXCEED 100
DEGREES DURING THE AFTERNOON TODAY AND WEDNESDAY. HIGHER DEW
POINTS ARE EXPECTED ALONG AND EAST OF THE MISSOURI RIVER TODAY
ALLOWING HEAT INDEX VALUES TO MEET ADVISORY CRITERIA THERE.
SOMEWHAT DRIER AIR INDICATED AT THIS TIME FOR WEDNESDAY ALLOWING A
BIT LOWER HEAT INDICES TO JUST BELOW 105.

COOLING INDICATED IN THE EXTENDED PERIOD AS MODELS BRING STALLED
FRONT ALONG THE NORTHERN BORDER SOUTH OVER THE WEEKEND REACHING
THE KANSAS BORDER BY MONDAY MORNING WHERE IT AGAIN HANGS UP FOR A
TIME. MAIN IMPACT BESIDES THE COOLER TEMPERATURES WILL BE CHANCE
OF SHOWERS AND THUNDERSTORMS. LOW POPS IN PLACE FOR NOW DUE TO
UNCERTAINTY WITH MODEL SOLUTIONS.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ015-034-045-052-
     053-067-068-091-093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jul 3, 10:05 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1105 AM CDT TUE JUL 3 2012

IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068-
091-093-040100-
BURT-CASS-DOUGLAS-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-POTTAWATTAMIE IA-RICHARDSON-SARPY-
SHELBY IA-THURSTON-WASHINGTON-
1105 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES SHOULD TOP OUT IN THE 103 TO 108 DEGREE RANGE THIS
AFTERNOON OR EARLY EVENING. A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A PROLONGED PERIOD OF HOT AND HUMID WEATHER IS FORECAST FROM
WEDNESDAY INTO SATURDAY. DAYTIME HIGHS WILL LIKELY REACH THE MID
90S TO A LITTLE OVER 100 MOST DAYS...WITH HEAT INDEX VALUES RANGING
102 TO 108 DEGREES FOR A FEW HOURS EACH AFTERNOON. NIGHTTIME HEAT
INDEX VALUES WILL LIKELY NOT DROP BELOW THE MID 70S. IF YOU HAVE
OUTDOOR PLANS THIS WEEK...BE PREPARED FOR DANGEROUS HEAT CONDITIONS.
TRY TO AVOID STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY
AND STAY HYDRATED THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

NEZ011-012-016>018-030>033-042>044-050-051-065-066-078-088>090-092-
040100-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE-JEFFERSON-
JOHNSON-KNOX-LANCASTER-MADISON-PAWNEE-PIERCE-PLATTE-SALINE-SAUNDERS-
SEWARD-STANTON-WAYNE-
1105 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES SHOULD TOP OUT IN THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A PROLONGED PERIOD OF HOT AND HUMID WEATHER IS FORECAST FROM
WEDNESDAY INTO SATURDAY. DAYTIME HIGHS WILL LIKELY REACH THE MID
90S TO A LITTLE OVER 100 MOST DAYS...WITH HEAT INDEX VALUES RANGING
102 TO 108 DEGREES FOR A FEW HOURS EACH AFTERNOON. NIGHTTIME HEAT
INDEX VALUES WILL LIKELY NOT DROP BELOW THE MID 70S. IF YOU HAVE
OUTDOOR PLANS THIS WEEK...BE PREPARED FOR DANGEROUS HEAT CONDITIONS.
TRY TO AVOID STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY
AND STAY HYDRATED THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

NWS OAX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 excessive heat, 3 heat. Local standard time, as filed.

Excessive Heat, Montgomery

When
July 3, 1:00 PM CST to July 7, 7:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Excessive Heat, Fremont

When
July 3, 1:00 PM CST to July 7, 7:00 PM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Excessive Heat, Page

When
July 3, 1:00 PM CST to July 7, 7:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Excessive Heat, Pottawattamie

When
July 3, 3:00 PM CST to July 6, 8:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Excessive Heat, Mills

When
July 3, 3:00 PM CST to July 7, 7:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Heat, Monona

When
July 3, 3:00 PM CST to July 6, 8:00 PM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 3, 3:00 PM CST to July 6, 8:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 3, 3:00 PM CST to July 6, 8:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381346, 381347, 381348, 381344, 381345, 381353, 381354, 381355.